Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 166, NWS Amarillo, TX

July 20, 1997Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 20, 1997, 7:41 PM CDT for Texas County, Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1997, 7:41 PM CDT (00:41 UTC)
Expired
Jul 20, 1997, 8:45 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2339 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 210039 RRA
SVRAMA
OKC139-210145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT SUN JUL 20 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE OKLAHOMA PANHANDLE
 
   ...NORTHERN TEXAS COUNTY
 
AT 7:35 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM IN NORTHERN TEXAS COUNTY ABOUT 15 MILES NORTH OF THE CITY
OF GUYMON. THIS STORM IS MOVING EAST AT 10 MPH AND WILL REMAIN OVER OPEN
COUNTRY.
 
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR IS INDICATED BY RADAR.  PEOPLE IN THE PATH OF THIS
STORM SHOULD TAKE ACTION TO PROTECT THEMSELVES AND THEIR PROPERTY.
MOVE INDOORS AND AWAY FROM WINDOWS.  DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM CDT, 4 hours 26 minutes before
FPUS3 KAMA 201948
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT SUN JUL 20 1997

LEANING TOWARD THE ETA MODEL FOR AT LEAST THE FIRST 30 HOURS.  WILL
THEN TREND TOWARD THE SLIGHTLY DRYER NGM.

OLD OUTFLOW BOUNDARIES IN NORTHERN AND WESTERN ZONES WILL AID IN
FOCUSING MAINLY EVENING CONVECTION.  THE NORTHWEST WILL SEE ISOLATED
AFTERNOON THUNDERSTORMS AND HAVE SCATTERED THUNDERSTORMS WALK OFF
THE MTNS OF NEW MEXICO THIS EVENING.  ETA GUIDANCE INDICATES A WEAK
SHORTWAVE WILL PASS ACROSS THE NORTHERN ZONES TONIGHT.  THIS SHOULD
BE ENOUGH TO SUSTAIN NOCTURNAL CONVECTION.  WILL KEEP POPS IN THE 30
PERCENT RANGES IN THE NORTH...AND 20 PERCENT IN THE SOUTHERN ZONES.
THOUGH CONDITIONS ARE FAIRLY DRY IN THE PANHANDLES AT THE
MOMENT...ADDITIONAL HEAVY RAINFALL COULD PRODUCE SOME FLASH FLOODING
ESPECIALLY IN THE NORTHEAST TONIGHT IF IT FALLS IN SOME VERY
LOCALIZED AREAS.  THE UNCERTAINTY FACTOR IS TOO HIGH TO ISSUE A
FLASH FLOOD WATCH AT THIS TIME.  THE MID RANGE TREND IS FOR DRYER
WEATHER.  MOUNTAIN THUNDERSTORMS WILL LIKELY PERSIST...THEREFORE THE
WESTERN ZONES WILL STILL HAVE A SLIGHT CHANCE FOR RAIN DURING THE
EVENINGS.

THE EXTENDED PERIOD WOULD APPEAR TO BE FOLLOWING SEASONAL NORMALS.
THE BEST PRECIPITATION DAY LOOKS LIKE THURSDAY....WITH WEDNESDAY AND
FRIDAY FAIRLY DRY...EXCEPT FOR THE ISOLATED EVENING STORM.

PRELIMINARY CCF:
AMA 66/93 66/92 65 2121
DHT 65/91 65/90 64 3121

.AMA...
TX...NONE.
OK...NONE.

COPLEY

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.